Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


switching treatment, high LDL/cholesterol levels
Mar 28, 2004

Dear Brian,

I have been diagnosted HIV+ since Dec. 2001. My VL has always until now undetectable. My CD4 has remained relatively high (between 1100-1300) and I have no side effects of my current treatment (Sustiva & combivir. Most recent analyis (last 6 months)have shown an increased LDL value of 161 and an increased cholesterol level of 284. All other serological data seem acceptable. My doctor suggested to switch to RAYADAZ or ATAZANAVIR. I have read that this treatment is relatively new (not much experience)and that this treatment has undesirable side effects such as jaundice (increased bilirubin levels. Whould it not be better to stay on the current treatemnt (Sustiva and Combivir) together with a cholesterol reducing medication & diet, or switch to the new proposed RAYADAZ or ATAZANAVIR treatment. Could you please let me know. Thanks in advance!

Response from Dr. Boyle

It's unclear from your question whether the cholesterol/LDL changes are new or old. If new, it is possible that those are not related to the Sustiva since you've been on that for 2 1/2 years, and I might look for another culprit (e.g., another medication, diet change). Since you're tolerating the current regimen well, and have had durable success with it, I would be tempted to give diet, exercise and a lipid-lowering agent a try first, rather than switch you to a new regimen. If you're going to switch, I think that atazanavir is a good choice since its efficacy and safety have been demonstrated in several clinical trials and patients switched to atazanavir from another medication usually experience an improvement in their lipid profile. While bilirubin increases are common with atazanavir, since it inhibits an enzyme inolved in bilirubin metabolism, the incidence of clinical jaundice (even with ritonavir boosting) is low, with just a little over 1 in 20 patients getting it. If it does occur, your doctor can consider atazanavir dose adjustment or discontinuation, and the jaundice quickly resolves once atazanavir is discontinued. Finally, since your current CD4 count is very high, if you started therapy with a high CD4 count, i.e., >200-350, you might also consider taking a drug holiday and watching your CD4 count carefully. You may be able to get a year or more off therapy altogether.



Previous
A good combination?
Next
A good combination?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement